Alert archive / Florida / Coastal Flood Statements in 2016

Coastal Flood Statement 12, NWS Key West, FL

October 31, 2016Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 31, 2016, 3:46 PM EDT for Monroe County, Florida. It took effect at Oct 31, 2016, 9:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2016, 3:46 PM EDT (19:46 UTC)
In effect from
Oct 31, 2016, 9:00 PM EDT
Expired
Nov 1, 2016, 2:00 AM EDT
In force
5 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

486 
WHUS42 KKEY 311946
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
346 PM EDT MON OCT 31 2016

FLZ076>078-010600-
/O.NEW.KKEY.CF.S.0012.161101T0100Z-161101T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
346 PM EDT MON OCT 31 2016

...MINOR COASTAL FLOODING OF LOW-LYING AREAS EXPECTED...

* COASTAL FLOODING...WATER LEVELS THROUGHOUT THE FLORIDA KEYS WILL BE
  ABOVE NORMAL THIS EVENING AND TONIGHT...WITH NUISANCE COASTAL
  FLOODING OF LOW-LYING AREAS EXPECTED.

* TIMING...WATER LEVELS WILL PEAK AT THE TIME OF THE HIGHER HIGH TIDE
  THIS EVENING AND TONIGHT...MAINLY BETWEEN 9 PM AND 2 AM.

* IMPACTS...MINOR SALTWATER FLOODING OF LOW ELEVATION STREETS AND
  LOTS IS LIKELY. SOME STORM DRAINS WILL OVERFLOW...AND SOME DOCKS
  AND SEAWALLS WILL BE OVERTOPPED. 

$$
BS

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 31, 2:55 PM EDT, 51 minutes earlier.

Area forecast discussion, Oct 31, 2:55 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Key West FL
255 PM EDT Mon Oct 31 2016

.DISCUSSION...
Isolated to scattered showers are moving quickly to the
west/southwest in the Atlantic waters south of the Florida Keys, and
an extension across the Upper Keys into Florida Bay. It is partly to
mostly cloudy along the island chain with temperatures in the lower
80s.

Broad high surface pressure will strengthen overnight, pushing fresh
to occasionally strong northeast to east breezes across the local
area. As mid to upper ridging reaches eastward through the eastern
Gulf of Mexico and across the state, in conjunction with drier air
pushing in aloft, the probability of measurable rain diminishes
overnight and into early Tuesday. The immediate to short term portion
of the forecast will be dictated by the echoes on KBYX doppler radar.
Was initially intent on going with a slight chance through the first
period, but may need to increase that probability at least through
the evening hours and let the evening shift adjust as necessary. Will
make a last minute decision on that.

The remainder of the forecast follows closely to our previous
thinking. The dry forecast will extend through the middle of the
week thanks to the localized ridging. A slight chance of measurable
rain returns for Wednesday night into Thursday as a trough
accompanied by a few low-amplitude shortwaves break down the ridge.
Guidance is still suggesting a front pushing through the area late
Friday or Friday night, but it does not scour away the lowest
moisture before the flow pitches once again to the northeast. Will
leave a slight chance through each period beyond Thursday on this
forecast. It may feel more comfortable by early this weekend as the
dewpoints drop a little. In general though, temperatures will be near
the seasonal average even through the late forecast periods.

&&

.MARINE...
Will have an advisory for small craft headlined for all marine zones
surrounding the Florida Keys except Florida Bay where an exercise
caution will be headlined for small craft. Fresh to strong northeast
to east breezes will keep similar headlines at least into the middle
of the week, thanks mostly to strengthening high pressure to our
north. Moderating conditions are expected late Wednesday into
Thursday as the high pressure weakens and a weak front approaches to
our north.

&&

.AVIATION...
Low clouds have been persistent today. Periods of MVFR ceilings
remain possible this afternoon and again late tonight at both
terminals. Have VCSH mentioned at KMTH through 00Z for scattered
showers. Northeast winds 10-13 knots with gusts around 20 knots will
persist with the gusts diminishing around sunset. VFR conditions/
dry weather expected Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  76  83  76  83 / 10 -  -  -
Marathon  76  83  76  83 / 10 -  -  -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory GMZ032>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...04
Aviation/Nowcasts....MM
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 31, 6:01 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
601 AM EDT MON OCT 31 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-011000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
601 AM EDT MON OCT 31 2016

...SMALL CRAFT ADVISORY IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF HAWK
CHANNEL...THE STRAITS OF FLORIDA...AND THE EXTREME SOUTHEASTERN GULF
OF MEXICO NORTH AND WEST OF THE WEST END OF THE SEVEN MILE BRIDGE.
NORTHEAST TO EAST WINDS WILL BLOW BETWEEN 20 AND 25 KNOTS TODAY AND
TONIGHT. SEAS UP TO 8 FEET ARE EXPECTED IN THE GULF STREAM TODAY AND
TONIGHT.

ISOLATED THUNDERSTORMS WILL MOVE WESTWARD NEAR 20 KNOTS ACROSS THE
STRAITS OF FLORIDA TODAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY LIKELY WILL BE REQUIRED FOR THE STRAITS OF
FLORIDA...AND POSSIBLY PORTIONS OF HAWK CHANNEL AND THE EXTREME
SOUTHEASTERN GULF OF MEXICO FROM TUESDAY THROUGH WEDNESDAY NIGHT.

A SMALL CRAFT ADVISORY MAY BE REQUIRED AGAIN BY FRIDAY NIGHT OR
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 10:10 PM EDTSpecial Marine WarningKEY35 min
Oct 30, 10:24 PM EDTSpecial Marine WarningKEY36 min
Oct 30, 10:44 PM EDTSpecial Marine WarningKEY31 min

Nearby

Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.